Ohio, 2023

Tornado and Hail in Ohio, July 28 to 29, 2023

July 28 to 29, 2023 · NWS IWX · 8 events in 4 counties and zones

Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain. They also produced sporadic wind damage across northwest Ohio. An EF1 tornado also occurred in Defiance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 28, 6:01 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 28, 6:01 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023

Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor.  Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.

Drier and cooler weather will overspread the area this weekend.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023

Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
     023.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:27 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 28, 7:42 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
842 PM EDT Fri Jul 28 2023

INZ018-027-OHZ024-290130-
Adams IN-Allen IN-Van Wert OH-
842 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...NORTHERN
ADAMS AND SOUTHWESTERN VAN WERT COUNTIES THROUGH 930 PM EDT...

At 842 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 8507 4098 8484 4076 8467 4071 8501
TIME...MOT...LOC 0042Z 241DEG 12KT 4080 8497

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 28, 8:30 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
930 PM EDT Fri Jul 28 2023

INZ116-290200-
Northern Kosciusko IN-
930 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KOSCIUSKO COUNTY
THROUGH 1000 PM EDT...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 8565 4128 8565 4126 8583 4127 8587
      4126 8598 4136 8601 4144 8582 4144 8568
TIME...MOT...LOC 0130Z 264DEG 20KT 4130 8591

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

FISHER
Special weather statement, Jul 28, 8:32 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
932 PM EDT Fri Jul 28 2023

INZ012>015-290215-
Marshall IN-Fulton IN-Starke IN-Pulaski IN-
932 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FULTON...
NORTHEASTERN PULASKI...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL
COUNTIES THROUGH 1015 PM EDT/915 PM CDT/...

At 931 PM EDT/831 PM CDT/, Doppler radar was tracking a strong
thunderstorm over North Judson, or 8 miles southwest of Knox, moving
east at 20 mph. An additional strong storm was located over Bass
Lake, also moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 8679 4127 8682 4138 8637 4112 8630
TIME...MOT...LOC 0131Z 264DEG 19KT 4122 8675

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

FISHER
Special weather statement, Jul 28, 8:39 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
939 PM EDT Fri Jul 28 2023

INZ027-290215-
Adams IN-
939 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH
1015 PM EDT...

At 939 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or near Decatur, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 8507 4081 8507 4092 8482 4083 8480
      4074 8480 4070 8505
TIME...MOT...LOC 0139Z 244DEG 10KT 4079 8499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 108 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
July 28, 8:43 PM EST to 8:44 PM EST
Where
Van Wert County, 0.87 mi NW of Van Wert
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.880, -84.580

A trained spotter reported a tree was blown down.

Hail, Williams

When
July 28, 11:27 PM EST to 11:28 PM EST
Where
Williams County, Montpelier
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -84.600

Photos on Facebook indicate several quarter size hailstones.

Hail, Williams

When
July 28, 11:33 PM EST to 11:34 PM EST
Where
Williams County, 1.03 mi W of Pioneer
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -84.550

Photos on Facebook of several quarter size hailstones.

Tornado, Defiance

When
July 29, 1:53 AM EST to 1:54 AM EST
Where
Defiance County, 2.93 mi NW of Hicksville to 2.69 mi NW of Hicksville
Rating
EF1
Path length
0.71 mi
Path width
100 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
41.327, -84.794

A ground and drone servey revelaed a tornado touched down at a property west of Casebeer Miller Road and north of Buckskin Raod, and tracked quickly to the northeast, crossing about a third of a mile north of Buckskin Road before dissipating in an area of trees. Several trees were snapped or uprooted, with three barns suffering minor to major damage as well as one home suffering damage to a roof and pool deck. Maximum wind speeds are estimated up to 90 mph.

Thunderstorm Wind, Defiance

When
July 29, 2:00 AM EST to 2:01 AM EST
Where
Defiance County, 3.61 mi NNW of Hicksville
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.350, -84.770

Thunderstorm Wind, Defiance

When
July 29, 2:12 AM EST to 2:13 AM EST
Where
Defiance County, 2.07 mi N of Hicksville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.330, -84.750

Large tree limb down north of Buckskin Road in the 7000 black of SR 49. Time estimated by radar.

Thunderstorm Wind, Defiance

When
July 29, 2:15 AM EST to 2:17 AM EST
Where
Defiance County, 5.1 mi WNW of Farmer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
41.410, -84.710

Trees down onto power lines on Cicero Road. Road was closed for three hours per County Sheriff. Time estimated by radar.

Thunderstorm Wind, Allen

When
July 29, 2:48 AM EST to 2:49 AM EST
Where
Allen County, 0.87 mi SW of Lima
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.740, -84.110

Tree inch tree limbs broken. Reported from mPing. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130463, 1130461, 1130462, 1123869, 1123867, 1123863, 1123862, 1123860.